New Psychoactive Substances (NPS) – the dangers
Our frontline crews across Berkshire, Buckinghamshire, Hampshire and Oxfordshire regularly assess and treat patients who have taken NPS, seeing them often acting aggressively or violently towards the crews and members of the public who are trying to help them.NPS are substances created to mimic the effects of illegal drugs and usually sold as powders, pills, smoking mixtures, liquids and capsules – and fall into three main categories: stimulants; downers; or sedatives, psychedelics or hallucinogens.
Even if you take a NPS for the very first time, you can suffer reactions ranging from mild through to life-threatening and even fatal.
fitting, fast heart rate, choking, vomiting and unconsciousness.
NPS have serious consequences on your health and wellbeing. These can include:
- Physical: NPS can reduce inhibitions, cause drowsiness, excited or paranoid states, coma, seizures and death.
- Mental: NPS can cause serious problems to mental health such as hallucinations, paranoia, anxiety, mood swings.
- Legal: since the Psychoactive Substances Act came into effect on 26 May 2016, none of these drugs are legal to produce, supply or import (even for personal use, e.g. over the internet) for human consumption.This includes selling them or giving them away for free (even to friends) when they are going to be taken to get high.
- Social: By putting yourself at risk and through your changing behaviours as a result of taking legal highs you hurt the people around you.
Our staff here share their frontline experiences of treating legal high patients:
Mark Ainsworth-Smith, Consultant Pre-Hospital Care Practitioner, Hampshire
“I received a call to attend an adult male who had decided to buy some ‘spice’. He smoked one packet of the substance before feeling very unwell and collapsing. Witnesses report that he had a fit lasting about ten minutes and therefore they dialled 999.
“On my arrival “Bill” was pale, sweaty and lying on the ground. He was extremely disorientated/ agitated and had been threatening and aggressive to members of the public who had tried to help him. He initially refused my assistance, but after approximately 10 minutes he allowed me to check his vital signs. He was paranoid and thought that the blood pressure cuff was “there to kill him”. His blood pressure and heart rate were elevated and by now he was experiencing chest pain.
“In view of his condition I decided that he needed to go to hospital and asked for back-up. An ambulance arrived, and after half an hour of persuasion he was placed in the back of an ambulance. He was aggressive and threatening and reluctantly agreed to travel to hospital.
“The ambulance crew reported that this was the second case of NPS they had attended that day.”
Paul Evans, Team Leader, Buckinghamshire
“The first was a male teen. It transpired that he’d been taking a particular brand of NPS marketed as a cocaine substitute for well over a year. Over time he’d had to increase the dosage to continue getting the same effect until he had a seizure some months before, whilst taking it. By that time he’d become addicted to the substance and couldn’t stop taking it, even knowing the dose he needed caused him to have seizures. He was having several seizures a week by this time and taking the NPS almost daily. This was the longest seizure yet having lasted over 20 minutes, only stopping after an injection of diazepam.
“The second was a female teen who had smoked a cannabis substitute. She became violent, started screaming and wouldn’t stop. When I arrived, people were restraining her because she was in a state of excited delirium, trying to tear her clothes off, head butting and punching the walls not to mention biting everyone in reach. I called for the police and she was restrained for her own safety, it took an hour for her to be calmed.
“The third was to two adolescent males who had collapsed after mixing two NPS. When I arrived one was unconscious and fitting in a pool of his own vomit and the other was projectile vomiting and being held upright by friends. I managed to roll the fitting lad into the recovery position and get oxygen on him, by that time the other had become unconscious, choking on his own vomit. I spent the next few minutes struggling to keep both their airways clear as they were vomiting whilst unconscious. One of the males started to come round, clearly not knowing who or where he was and was very combative.”
For advice and support, go to the FRANK website section on NPS.